Watch for These Medication Warning Signs in Elderly Relatives
August 8th, 2017|
Elderly people often need several over-the-counter and prescription medications to manage conditions such as arthritis, diabetes, high blood pressure, and blood clots. Every medication they take carries a risk of potentially severe side effects, but they may not be aware of their risks or even the side effects they’re experiencing until serious injuries or complications have occurred.
If you have an elderly family member or friend taking medications, be on the lookout for the following warning signs:
- Rash, hives, itching, or shortness of breath – When people suffer allergic reactions to medications, they often need immediate medical intervention. If an elderly relative or friend complains of rash, hives, itching, or shortness of breath, get him or her to a doctor’s office or emergency room as quickly as possible. If untreated, allergic reactions to drugs can be fatal.
- Confusion, fatigue, or loss of consciousness – Drugs that interact with brain chemicals and the nervous system, such as antidepressants, anxiolytics, or sleep aids, often have side effects that can cause personality and behavioral changes. However, if you notice profound changes in an elderly loved one, including confusion, fatigue, or fainting, it may indicate that he or she overdosed or mixed medications that shouldn’t be taken together.
Ferrer, Poirot & Wansbrough’s team of drug injury lawyers has assisted people who were hurt by medications for more than 35 years, and we know that all drugs can cause severe and even fatal side effects.
If you or a loved one was injured or developed a serious illness after taking a medication, we want to speak with you. Contact us today for a free consultation.